Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Explicit Galois obstruction and descent for hyperelliptic curves with tamely cyclic reduced automorphism group

Authors: Reynald Lercier, Christophe Ritzenthaler and Jeroen Sijsling
Journal: Math. Comp. 85 (2016), 2011-2045
MSC (2010): Primary 14Q05, 13A50, 14H10, 14H25, 14H37
Published electronically: September 17, 2015
MathSciNet review: 3471117
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to the study of the Galois descent obstruction for hyperelliptic curves of arbitrary genus whose reduced automorphism groups are cyclic of order coprime to the characteristic of their ground field. We give an explicit and effectively computable description of this obstruction. Along the way, we obtain an arithmetic criterion for the existence of a so-called hyperelliptic descent.

We define homogeneous dihedral invariants for general hyperelliptic curves, and show how the obstruction can be expressed in terms of these invariants. If this obstruction vanishes, then the homogeneous dihedral invariants can also be used to explicitly construct a model over the field of moduli of the curve; if not, then one still obtains a hyperelliptic model over a degree $ 2$ extension of the field of moduli.

References [Enhancements On Off] (What's this?)

  • [1] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. Computational algebra and number theory (London, 1993). MR 1484478,
  • [2] Rolf Brandt and Henning Stichtenoth, Die Automorphismengruppen hyperelliptischer Kurven, Manuscripta Math. 55 (1986), no. 1, 83-92. MR 828412 (87m:14033),
  • [3] Emilio Bujalance and Peter Turbek, Asymmetric and pseudo-symmetric hyperelliptic surfaces, Manuscripta Math. 108 (2002), no. 1, 1-11. MR 1912944 (2003h:30056),
  • [4] Gabriel Cardona and Jordi Quer, Field of moduli and field of definition for curves of genus 2, Computational Aspects of Algebraic Curves, Lecture Notes Ser. Comput., vol. 13, World Sci. Publ., Hackensack, NJ, 2005, pp. 71-83. MR 2181874 (2006h:14036),
  • [5] Pierre Dèbes and Michel Emsalem, On fields of moduli of curves, J. Algebra 211 (1999), no. 1, 42-56. MR 1656571 (99k:14044),
  • [6] Clifford J. Earle, On the moduli of closed Riemann surfaces with symmetries, Advances in The Theory of Riemann Surfaces (Proc. Conf., Stony Brook, N.Y., 1969) Princeton Univ. Press, Princeton, N.J., 1971, pp. 119-130. Ann. of Math. Studies, No. 66. MR 0296282 (45 #5343)
  • [7] J. Gutierrez and T. Shaska, Hyperelliptic curves with extra involutions, LMS J. Comput. Math. 8 (2005), 102-115. MR 2135032 (2006b:14049),
  • [8] R. A. Hidalgo and S. Reyes,
    A constructive proof of Weil's Galois descent theorem.
    Preprint at
  • [9] Bonnie Sakura Huggins, Fields of Moduli and Fields of Definition of Curves, ProQuest LLC, Ann Arbor, MI, 2005. Thesis (Ph.D.)-University of California, Berkeley. MR 2708514
  • [10] Bonnie Huggins, Fields of moduli of hyperelliptic curves, Math. Res. Lett. 14 (2007), no. 2, 249-262. MR 2318623 (2009a:14040),
  • [11] Reynald Lercier and Christophe Ritzenthaler, Hyperelliptic curves and their invariants: geometric, arithmetic and algorithmic aspects, J. Algebra 372 (2012), 595-636. MR 2990029,
  • [12] R. Lercier, C. Ritzenthaler, and J. Sijsling,
    Fast computation of isomorphisms of hyperelliptic curves and explicit descent,
    ANTS X: Proceedings of the Tenth Algorithmic Number Theory Symposium, pages 463-486. Mathematical Science Publishers, 2013.
  • [13] Jean-François Mestre, Construction de courbes de genre $ 2$ à partir de leurs modules, Effective Methods in Algebraic Geometry (Castiglioncello, 1990) Progr. Math., vol. 94, Birkhäuser Boston, Boston, MA, 1991, pp. 313-334 (French). MR 1106431 (92g:14022)
  • [14] Tsutomu Sekiguchi, On the fields of rationality for curves and for their Jacobian varieties, Nagoya Math. J. 88 (1982), 197-212. MR 683250 (85a:14021)
  • [15] Jean-Pierre Serre, Cohomologie Galoisienne, 5th ed., Lecture Notes in Mathematics, vol. 5, Springer-Verlag, Berlin, 1994 (French). MR 1324577 (96b:12010)
  • [16] Goro Shimura, On the field of rationality for an abelian variety, Nagoya Math. J. 45 (1972), 167-178. MR 0306215 (46 #5342)
  • [17] Tetsuji Shioda, On the graded ring of invariants of binary octavics, Amer. J. Math. 89 (1967), 1022-1046. MR 0220738 (36 #3790)
  • [18] David L. Wehlau, Constructive invariant theory for tori, Ann. Inst. Fourier (Grenoble) 43 (1993), no. 4, 1055-1066. MR 1252937 (95c:14068)
  • [19] André Weil, The field of definition of a variety, Amer. J. Math. 78 (1956), 509-524. MR 0082726 (18,601a)
  • [20] Xavier Xarles, Trivial points on towers of curves, J. Théor. Nombres Bordeaux 25 (2013), no. 2, 477-498. MR 3228317

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 14Q05, 13A50, 14H10, 14H25, 14H37

Retrieve articles in all journals with MSC (2010): 14Q05, 13A50, 14H10, 14H25, 14H37

Additional Information

Reynald Lercier
Affiliation: DGA MI La Roche Marguerite, 35174 Bruz, France; IRMAR, Université de Rennes 1, Campus de Beaulieu, 35042 Rennes, France

Christophe Ritzenthaler
Affiliation: IRMAR, Université de Rennes 1, Campus de Beaulieu, 35042 Rennes, France

Jeroen Sijsling
Affiliation: Mathematics Institute, Zeeman Building, University of Warwick, Coventry CV4 7AL, United Kingdom

Keywords: Hyperelliptic curve, Galois descent, field of definition, field of moduli, invariants, genus 3
Received by editor(s): February 20, 2013
Received by editor(s) in revised form: August 10, 2014, and January 6, 2015
Published electronically: September 17, 2015
Additional Notes: The authors acknowledge support by grant ANR-09-BLAN-0020-01, and by the research programme Investissements d’avenir (ANR-11-LABX-0020-01) of the Centre Henri Lebesgue. The third author was additionally supported by a Marie Curie Fellowship IEF-GA-2011-299887.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society